Alert archive / Hawaii / Wind Advisories in 2024

Wind Advisory 13, NWS Honolulu, HI

March 6, 2024Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 6, 2024, 3:18 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Mar 6, 2024, 8:00 AM HST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2024, 3:18 AM HST (13:18 UTC)
In effect from
Mar 6, 2024, 8:00 AM HST
Expired
Mar 7, 2024, 3:09 AM HST
In force
19 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWHW70 PHFO 061318
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 AM HST Wed Mar 6 2024

HIZ015>018-026-027-037>052-054-070230-
/O.NEW.PHFO.WI.Y.0013.240306T1800Z-240307T0600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
318 AM HST Wed Mar 6 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM HST
THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts to 50
  mph.

* WHERE...Kahoolawe, Lanai and Molokai. On the Big Island, winds
  will be strongest through the passes and higher terrain of the
  North and South Kohala Districts, near the Volcanoes National
  Park, and near South Point. On Maui, winds will be strongest
  through the central valley of Maui, as well as through passes
  and downslope of mountains. 

* WHEN...From 8 AM this morning to 8 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

M Ballard
2 follow-up statements
636 
WWHW70 PHFO 070201
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
401 PM HST Wed Mar 6 2024

...WIND ADVISORY 6 AM HST FOR PORTIONS OF MAUI COUNTY AND THE BIG
ISLAND...


HIZ015>018-026-027-037>052-054-071515-
/O.EXT.PHFO.WI.Y.0013.000000T0000Z-240307T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
401 PM HST Wed Mar 6 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts to 50 
  mph.

* WHERE...Kahoolawe, Lanai and Molokai. On the Big Island, winds 
  will be strongest through the passes and higher terrain of the 
  North and South Kohala Districts, near the Volcanoes National 
  Park, and near South Point. On Maui, winds will be strongest 
  through the central valley of Maui, as well as through passes 
  and downslope of mountains.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
423 
WWHW70 PHFO 071309
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
309 AM HST Thu Mar 7 2024

...WIND ADVISORY CANCELLED...

HIZ015>018-026-027-037>052-054-071415-
/O.CAN.PHFO.WI.Y.0013.000000T0000Z-240307T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
309 AM HST Thu Mar 7 2024

...WIND ADVISORY IS CANCELLED...

Although trade winds will remain locally strong and gusty, gusts 
are expected to remain below 50 mph. 

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 5, 8:48 PM HST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 5, 8:48 PM HST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
848 PM HST Tue Mar 5 2024

.SYNOPSIS...
A wet trade wind pattern with isolated thunderstorms and locally
heavy rain, especially over windward areas, will prevail through
Wednesday night. Breezy to locally windy trade winds are expected
over the next several days.

&&

.DISCUSSION...
No changes to the forecast this evening, and no change in the
forecast philosophy since the afternoon package. High pressure far
north of the state will maintain a breezy to locally windy trade
wind regime at the surface. Precipitable water (PW) values have
decreased over the last 24 hours, with the afternoon soundings
from Lihue and Hilo having 0.85 and 1.05 inches respectively which
pairs well with the satellite derived PW. Although the overall
column of PW has decreased, the remains sufficient moisture in the
lower levels to support continued shower activity focused over the
windward sides of the islands in the trade wind flow. Another
boost in PW is expected to move into the islands Wednesday night
from the east, which will likely boost rainfall totals again. The
upper level trough remains over the islands, providing the
instability for isolated thunderstorms.

For tonight, the highest concentration of moisture remains near
the Big Island, and with the instability overhead, there remains
the possibility of locally heavy rain over the windward side of
the islands. Fewer showers are expected over the western half of
the island chain.

As mentioned above, the next round of moisture arrives Wednesday
night and will tend to focus over eastern portions of the
forecast area. This will once again bring the possibility of
heavy rain for Windward Big Island and Maui on Wednesday night.

The Winter Storm Warning remains in effect through 6 am Wednesday
morning. Will be examining the situation overnight. With another
round of moisture coming in Wednesday night, additional wintry
weather is possible.

Heading into the second half of the week (Thursday onward), the
large scale pattern undergoes little in the way of change, but
deeper troughing west of the islands is modeled to pump up heights
locally which should help bring an end to the current wet trade wind
pattern. A more typical breezy to locally strong trade wind pattern
then prevails heading into the weekend.

&&

.AVIATION...
Moderate to breezy trade winds expected for the next couple days
as surface high pressure holds north of the state. Clouds and SHRA
with a chance of TS will favor windward and mauka areas, with
some SHRA/TS making it to leeward sides. Cigs and vsbys could be
reduced in SHRA/TS.

AIRMET Sierra is no longer in effect. Conditions have improved
on Kauai and thus the AIRMET was canceled.

AIRMET Tango is in effect for moderate leeward mountain wave
turbulence over all islands due to breezy trade winds, and is
expected to remain necessary through the forecast period and
possibly beyond.

&&

.MARINE...
A large area of high pressure centered approximately 800 nautical
miles north of Oahu will slowly move east the next couple of
days. This will continue to support a tight enough pressure
gradient down across the state to result in strong to near gale
force trade winds over the majority of the Hawaiian nearshore
waters through the remainder of the week. Late week high pressure
moving in from the west will build in the wake of the current
high...reestablishing itself north of the islands by Friday. This
will maintain these persistent strong winds through the weekend.
A ongoing Small Craft Advisory for all waters and will likely be
in effect the next several days. An unwavering upper level trough
over the state will keep the regional atmosphere unstable the next
couple of days. Thus, probabilities remain fairly high for brief
periods of heavy showers and isolated thunderstorms that may
produce strong wind gusts and lower visibilities through Friday
when the trough begins to weaken.

Persistent fresh to strong trade winds will continue to generate
rough and choppy surf along east-facing shores through the week.
Despite these very rough conditions, east surf is expected to
remain under High Surf Advisory (HSA) heights. A small size,
medium period northwest (310 degree) swell will pass across the
island chain Wednesday. A larger, slightly longer period northwest
(320-330 degree) swell is scheduled to arrive late Friday or
Saturday. This swell will likely peak weekend surf to just below
HSA thresholds.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM HST Wednesday for Big Island
Summits.

Small Craft Advisory until 6 AM HST Friday for all Hawaiian
waters-

&&

DISCUSSION...M Ballard
AVIATION...Bohlin
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:18 AM HSTWinter Weather AdvisoryHFOHawaii59 hr

Nearby

Wind Advisories in Hawaii, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.